Nebraska, 2025

High Wind in Nebraska, February 25, 2025

February 25, 2025 · NWS GID · 7 events in 3 counties and zones

A weak cold front triggered some high-based showers across southwest Nebraska which eventually moved into parts of south central Nebraska during the early evening hours. As the showers moved east, they produced locally strong wind gusts which topped 60 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weak cold front triggered some high-based showers across southwest Nebraska which eventually moved into parts of south central Nebraska during the early evening hours. As the showers moved east, they produced locally strong wind gusts which topped 60 mph. The strongest wind gust of 66 mph was measured at Oxford. In all, seven locations recorded a wind gust of 58 mph or higher, including a 60 mph wind gust at the Cambridge Airport Automated Weather Observing Station east of town. No damage was reported. Unfortunately, the showers were unable to produce much measurable rainfall.

Ahead of a weak cold front, temperatures soared into the middle 70s by late afternoon on the 25th. Low level moisture remained sparse with surface dewpoints struggling to push 40 degrees. While these parameters did generate a bit of low level instability (CAPE 500 J/KG), such conditions favored high-based convection, which would typically produce more wind than rain. As the showers started to collapse, evaporative cooling helped to steepen low-level lapse rates and provided for an increasingly favorable environment for the gusty wind aloft to reach the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 25, 5:55 PM CST, 19 minutes earlier. Its key messages:

  • Briefly near critical fire weather conditions continue this afternoon.
  • Light showers possible (10-20%) this evening as a cold front moves through the area.
  • More widespread fire weather concerns possible on Friday.
  • Above normal temperatures continue through the weekend with highs in the 50s/60s.
  • A couple chances for precipitation (15-50%) arrive Sunday into the beginning of next week.
Area forecast discussion, Feb 25, 5:55 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
555 PM CST Tue Feb 25 2025

.KEY MESSAGES...

- Briefly near critical fire weather conditions continue this afternoon.

- Light showers possible (10-20%) this evening as a cold front
  moves through the area.

- More widespread fire weather concerns possible on Friday.

- Above normal temperatures continue through the weekend with
  highs in the 50s/60s.

- A couple chances for precipitation (15-50%) arrive Sunday into
  the beginning of next week.

&&

.DISCUSSION...
Issued at 239 PM CST Tue Feb 25 2025

This afternoon and tonight...

It is another mostly sunny and warm day across the area with
temperatures sitting in the 60s and 70s. Breezy winds are ongoing
across the area, with winds gusting 25-30mph. Relative humidity
values have fallen to around 25-30% across far western portions of
the area. Combined with the breezy winds, this is resulting in
elevated to briefly near-critical fire weather conditions. This
will quickly come to an end by sunset as winds decrease and
relative humidity values increase.

A cold front will move through the area this evening, bringing a
chance (10-20%) for light rain showers. Showers are expected to
develop along the cold front during the late afternoon/early
evening. A weak thunderstorm can't be ruled out with initial
precipitation development given 100-200 J/Kg of CAPE. Forecast
soundings show cloud bases around 10-15 thousand feet with a fairly
dry subcloud layer. This would result in little if any precipitation
reaching the ground. Evaporative cooling from these showers could
also bring breezy/gusty winds as they move through. Showers are
expected to exit southeastern portions of the area by the early
morning hours on Wednesday.

Wednesday...

Cooler weather is expected behind the cold frontal passage on
Wednesday. Highs will be in the 50s with sunny skies. Winds will
remain breezy on Wednesday, gusting 25-35mph. Relative humidity
values will only fall to around 30-35% keeping the area from
reaching near-critical fire weather criteria. Lows Wednesday night
will be near to below freezing.

Thursday and Friday...

Aloft, northwest flow will build over the area on Thursday. Another
day of widespread sunshine is expected as highs top out around 60.
Afternoon relative humidity values will fall to around 20% across
southwestern portions of the area, but gusts will remain below 20mph
keeping fire weather concerns minimal.

The day of highest concern for fire weather looks to be on Friday.
Temperatures on Friday will climb into the 60s, with afternoon
relative humidity values falling to 15-20% across the area. Winds
will be breezy throughout the day, gusting 25-35mph, strongest north
of I-80. Near-critical to critical fire weather conditions are
possible during the afternoon hours due to the combination of low
relative humidity and breezy winds.

Saturday onwards...

Dry weather continues on Saturday as highs once again climb into the
50s/60s. Light winds and higher RH values will keep any fire weather
concerns low. The warmer weather could promote ice movement on
rivers and streams, increasing the potential for ice jams,
especially as we enter the weekend.

A cutoff-low will rejoin the jetstream over the Rockies on Sunday,
bringing the next chance for precipitation (15-35%) to the area.
There remains disagreement among the global models as to the exact
timing and position of this low. The overall best chances favor
southern/southeastern portions of the area. Highs on Sunday will
largely be determined by the track of the low and it's
subsequent cloud coverage.

The next chance for precipitation (30-50%) arrives Monday night as a
trough moves through the southwestern U.S. Once again, global model
consensus begins to break down in regards to the timing, strength
and track of this trough and the associated surface low. Overall,
the GEFS and EPS show a 30% chance or less for 0.5" of rain.

Above normal temperatures are favored to continue into next week,
with the CPC 8-14 day outlook slightly favoring above normal
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 546 PM CST Tue Feb 25 2025

For KGRI/KEAR Airports:

The cold front will be tracking southeast across our TAF sites
between TAF issuance time and 9 or 10 PM turning the winds from
southerly to northwesterly. There could be a period of strong
low level wind shear from around sunset until 3 or 4 AM as
surface winds die off but strong northwesterly winds persist
behind the cold front. The surface winds will again increase
after dawn and could be rather gusty out of the northwest at 25
to 30 mph during the day on Wednesday. The scattered mid to
high clouds will clear out during the early morning hours with
clear to mostly clear skies expected on Wednesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Wesely
Hazardous weather outlook, Feb 25, 2:42 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
242 PM CST Tue Feb 25 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
262045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
242 PM CST Tue Feb 25 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Due to warm, dry air and gusty southwest winds, near critical
fire weather conditions are possible this afternoon west of a
line from Greeley, NE to Kearney, NE to Osborne, KS.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near critical to critical fire weather conditions are possible
across most of the outlook area Friday afternoon.

The warmer weather could promote ice movement on rivers and
streams, increasing the potential for ice jams, especially as we
approach the weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Furnas

When
February 25, 6:14 PM CST
Where
Furnas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 63 MPH was measured by a mesonet station located five miles northwest of Hendley.

High Wind, Furnas

When
February 25, 6:14 PM CST
Where
Furnas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 63 MPH was measured by a mesonet station located two miles south of Cambridge.

High Wind, Furnas

When
February 25, 6:15 PM CST
Where
Furnas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by the Cambridge Airport AWOS.

High Wind, Kearney

When
February 25, 6:40 PM CST
Where
Kearney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located three miles north-northwest of Upland.

High Wind, Harlan

When
February 25, 6:41 PM CST
Where
Harlan forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A wind gust of 66 MPH was measured by a mesonet station located six miles east-southeast of Oxford.

High Wind, Harlan

When
February 25, 7:25 PM CST
Where
Harlan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located four miles west-southwest of Huntley.

High Wind, Harlan

When
February 25, 7:45 PM CST
Where
Harlan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located seven miles south-southwest of Alma.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240498, 1240499, 1240500, 1240497, 1240495, 1240494, 1240496.